Idaho, 2016Wildfire in Idaho, June 29 to 30, 2016
June 29 to 30, 2016 · NWS PIH · 1 event in 1 county or zone
Lightning on June 29th started a fire west of Island Park in wilderness. The fire was managed and not put out by the forest service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning on June 29th started a fire west of Island Park in wilderness. The fire was managed and not put out by the forest service.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 29, 1:24 PM MST, 4 hours 36 minutes earlier.
Area forecast discussion, Jun 29, 1:24 PM MST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
224 PM MDT WED JUN 29 2016
.SHORT TERM...Tonight through Friday. Monsoon moisture in place
over significant portions of SE Idaho per wv satellite imagery and
surface dew points. Convection has already fired over higher
elevation areas and should continue through the overnight.
Strongest convection expected before sunset with small hail and
gusty winds the primary threat though an isolated marginally
severe storm is possible. Similar pattern continues through Friday
across the region though a minor uptick in winds are expected as
shortwave approaches.
.LONG TERM...Friday night through Wednesday. Upper ridge flattens
slightly Friday night into Saturday in response to shortwave
sliding through southern Canada. Dry pocket in westerly flow
shifts across the region Saturday and should see a drop in
available precipitable water and concurrent drop in thunderstorm
coverage. Leading weak frontal boundary slides across SE Idaho
Sunday, and still expect breezy winds afternoon especially through
Snake Plain where strongest gradient expected. GFS/EC both now
trending with stronger Pacific low dropping into PacNW region and
along coast Monday into Tuesday. GFS sharper and further south
than EC and quicker in shuffling front for Tuesday. Will continue
breezy winds through most of the region Tuesday as well. DMH
&&
.AVIATION...Higher dewpoints across the region will help destabilize
airmass this afternoon/evening. Models show convection starting in
the late afternoon hours and lasting until after midnight. Thunder
will remain in the forecast but timing and location of convective
initiation still an unknown at this time. Winds will remain light
except around thunderstorm activity. Hinsberger
&&
.FIRE WEATHER...Higher humidities are slowing making their way into
the region from the south as the Southwest Monsoon kicks into gear.
Dry lightning will remain a threat tonight and again tomorrow as
convective activity resumes. Stronger synoptic scale lift will
result in greater areal coverage of thunderstorms tomorrow with most
of the forecast area impacted. Winds will be fairly light outside of
convective activity, however they will trend slightly stronger
Saturday and beyond as a 500mb speed max drops into Central Idaho.
Convection by that point will be mostly isolated at best throughout
the afternoon and early evening. Hinsberger
&&
.PIH Watches/Warnings/Advisories...
None.
&&
In the hours before
Special weather statement, Jun 29, 3:26 PM MST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
426 PM MDT WED JUN 29 2016
IDZ019-292330-
UPPER SNAKE HIGHLANDS ID-
426 PM MDT WED JUN 29 2016
...WIND GUSTS UP TO 50 MPH AND SMALL HAIL FOR CENTRAL CLARK AND
SOUTHWESTERN FREMONT COUNTIES UNTIL 530 PM MDT...
AT 424 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF DUBOIS...MOVING EAST SOUTHEAST AT 20 MPH.
WIND GUSTS UP TO 55 MPH HAVE BEEN OBSERVED WITH THIS STORM AT DUBOIS.
THIS STORM IS ALSO CAPABLE OF PRODUCING FREQUENT LIGHTNING AND HEAVY
RAIN.
LOCATIONS IMPACTED INCLUDE...
DUBOIS...SPENCER AND NORTHERN SAINT ANTHONY SAND DUNES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4413 11237 4437 11223 4426 11154 4398 11175
TIME...MOT...LOC 2224Z 282DEG 17KT 4423 11207
AD/HEDGES
Local storm report, Jun 29, 3:31 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
431 PM MDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND GST 5 NNE DUBOIS 44.24N 112.19W
06/29/2016 M55 MPH CLARK ID MESONET
MEASURED AT THE DUBOIS ARL SITE
&&
ADESMETSpecial weather statement, Jun 29, 4:03 PM MST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
503 PM MDT WED JUN 29 2016
IDZ019-300000-
UPPER SNAKE HIGHLANDS ID-
503 PM MDT WED JUN 29 2016
...NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH AFFECTING NORTHERN
TETON AND SOUTHEASTERN FREMONT COUNTIES UNTIL 600 PM MDT...
AT 502 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF ASHTON RESERVOIR...MOVING SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM PRODUCED A WIND GUST TO 55 MPH AT DUBOIS.
LOCATIONS IMPACTED INCLUDE...
ASHTON...MARYSVILLE...FELT...DRUMMOND...CHESTER...ASHTON RESERVOIR...
WARM RIVER...MESA FALLS STATE PARK...
ASHTON HILL AND NORTHERN SAINT ANTHONY SAND DUNES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4406 11181 4424 11169 4415 11109 4413 11109
4413 11105 4382 11105
TIME...MOT...LOC 2302Z 293DEG 24KT 4413 11164
AD/HEDGESLocal storm report, Jun 29, 5:22 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
622 PM MDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 12 NW ATOMIC CITY 43.58N 112.97W
06/29/2016 M54 MPH BUTTE ID MESONET
MEASURED AT ARL SITE 12 NW ATOMIC CITY
0523 PM TSTM WND GST 14 N PARKER 44.17N 111.78W
06/29/2016 M51 MPH FREMONT ID MESONET
MEASURED AT GAS CAVES RAWS SITE
&&
ADESMETSpecial weather statement, Jun 29, 5:34 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
634 PM MDT WED JUN 29 2016
IDZ019-020-300115-
UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID-
634 PM MDT WED JUN 29 2016
...WINDS IN EXCESS OF 40 MPH FOR EASTERN JEFFERSON...WESTERN
MADISON...NORTH CENTRAL BONNEVILLE AND SOUTHWESTERN FREMONT COUNTIES
UNTIL 715 PM MDT...
AT 632 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROBERTS...MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG
WITH FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
NORTHERN IDAHO FALLS...REXBURG...RIGBY...LORENZO...SUGAR CITY...
UCON...MENAN...ROBERTS...LEWISVILLE...PLANO...ARCHER...
SAGE JUNCTION...OSGOOD...
THORNTON AND SOUTHERN SAINT ANTHONY SAND DUNES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO PONDING OF WATER IN LOW-LYING AREAS. AVOID FLOODED AREAS.
&&
LAT...LON 4349 11199 4370 11234 4405 11212 4382 11161
TIME...MOT...LOC 0032Z 212DEG 23KT 4371 11212
AD/HEDGES
Special weather statement, Jun 29, 5:39 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
639 PM MDT WED JUN 29 2016
IDZ017-020-021-023-300130-
CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
UPPER SNAKE RIVER PLAIN ID-EASTERN MAGIC VALLEY ID-
639 PM MDT WED JUN 29 2016
...DRY OUTFLOW WINDS IN EXCESS OF 40 MPH ACROSS THE SOUTHERN
SNAKE PLAIN UNTIL 730 PM MDT...
AT 636 PM MDT...DOPPLER RADAR IS TRACKING A LINE OF DRY THUNDERSTORM
OUTFLOW WINDS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF GOSHEN
TO 11 MILES NORTHWEST OF SPRINGFIELD TO 18 MILES SOUTHEAST OF
CAREY...AND MOVING SOUTH AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS...ALONG
WITH POCKETS OF BLOWING DUST AND STRONG CROSSWINDS ALONG EAST TO
WEST ORIENTED ROADS.
THIS OUTFLOW HAS PRODUCED NORTHWESTERLY WINDS UP TO AROUND 50 MPH AT
ATOMIC CITY.
LOCATIONS IMPACTED INCLUDE...
POCATELLO...BLACKFOOT...AMERICAN FALLS...AMERICAN FALLS RESERVOIR...
GOSHEN...CHUBBUCK...ABERDEEN...FIRTH...MINIDOKA...
FORT HALL BUFFALO LODGE...SPRINGFIELD...
FORT HALL LINCOLN CREEK LODGE...ROCKFORD...PINGREE...
FORT HALL PUTNAM LODGE...FORT HALL BANNOCK CREEK LODGE...ROSE...
POCATELLO AIRPORT...FORT HALL TOWNSITE AND FORT HALL MOUNT PUTNAM.
LAT...LON 4283 11220 4273 11333 4268 11386 4327 11386
4324 11281 4338 11184
TIME...MOT...LOC 0036Z 036DEG 30KT 4336 11196 4322 11283 4314 11366
AD/HEDGESWildfire, Upper Snake Highlands
- When
- June 29, 6:00 PM MST to June 30, 11:00 PM MST
- Where
- Upper Snake Highlands forecast zone
- Reported by
- Park/Forest Service
Lightning on June 29th started a fire west of Island Park in wilderness. The fire was managed and not put out by the forest service.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, June 29, 2016$81,000 · 1.25 in hail · 24 events
- Hail and Damaging Winds in North Carolina, June 29, 2016$162,000 · 1.25 in hail · 7 events
- Damaging Winds in Arizona, June 29, 2016$45,000 · 62 kt wind · 4 events
- Flood and Damaging Winds in Massachusetts, June 29, 2016$40,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Arizona, June 29, 2016$35,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Missouri, June 29 to 30, 2016$3,000 · 1 in hail · 17 events
- Flash Flooding in California, June 29 to 30, 2016$18,000 · 4 events
- Hail and Damaging Winds in Nebraska, June 29, 20161.75 in hail · 13 events
- Hail and Damaging Winds in Georgia, June 29 to 30, 2016$15,000 · 1 in hail · 4 events
- Hail and Damaging Winds in North Carolina, June 29, 20161.75 in hail · 10 events
- Damaging Winds in South Dakota, June 29, 2016$1,000 · 68 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, June 29, 20161 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646757.